Steroids have been in integral part of myeloma therapy for many years and they continue to be used today, often in combination with novel agents (thalidomide -Thalomid, lenalidomide - Revlimid and bortezomib - Velcade).Steroids can cause a wide variety of side effects affecting nearly every system of the body.Education, early identification and management of these side effects can contribute to the success of steroid-containing regimens for the treatment of myeloma and other associated disorders.
Possible Side Effects
One of the most common side effects associated with steroid use is difficulty sleeping (insomnia).Steroids should be taken early in the morning so that the medication will wear off by evening.It is possible some pharmacologic intervention may be necessary, including taking a hypnotic or sedative.Other causes of insomnia need to be considered as well, such as pain. You should be aware of the signs and symptoms of infection, as steroids may mask the signs of infection.our provider should be notified if you are experiencing fevers (>100.5), shaking chills with or without fever, dizziness, shortness of breath or low blood pressure.
Medications to prevent infection, such as antibiotics or antiviral agents, may be prescribed. You should also be aware of possible fluid retention (edema/swelling) in your legs or feet. If you experience edema, elevate the affected limbs, use compression stockings, and increase activity. If necessary, pharmacologic intervention with diuretics may be recommended. Another side effect of steroid use is heartburn (dyspepsia). Steroids should be taken with food and irritating or acidic food should be avoided.You may also benefit from over the counter or prescription medications, like Protonix.
These are just a few of the potential side effects associated with steroid use. Contact your healthcare provider if any of the side effects are not manageable. They may prescribe additional medication or modify your treatment plan. You should never stop taking steroids without notifying your provider.
You might also be interested in: "Steroid-Associated Side Effects in Patients With Multiple Myeloma: Consensus Statement of the IMF Nurse Leadership Board"